Lightning, Howard
- When
- May 9, 10:30 PM CST
- Where
- Howard County, St Paul
- Property damage
- $8,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.220, -98.517 (the zone’s center; the record gives no point)
Lightning struck a home just west of St. Paul and damaged wiring, electrical appliances, a computer and a television.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Lightning struck a home just west of St. Paul and damaged wiring, electrical appliances, a computer and a television.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 9, 7:14 PM CST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 814 PM CDT SUN MAY 9 2004 .PREV DISCUSSION...UPDATED TO REFLECT LATEST SITUATION OF NEW WATCH A LITTLE FURTHER EAST AND LATER. MAIN CONVECTION SETTING UP ACROSS THE NORTHERN HALF OF NEBRASKA...AND THIS APPEARS THE MAIN SHOW WILL BE THE NEXT FEW HOURS..AS WE SEE A CONVECTION COMPLEX START TO SHIFT SOUTH AND EAST. LLJ KICKS ALBEIT NOT TOO IMPRESSIVE...BUT MOISTURE POOLING IN THE CWFA ATTM MIGHT ASSISTANT IN LONGEVITY OF STORMS TONIGHT. STILL APPEARS FAIRLY MARGINAL IN TERMS OF SEVERE IN GENERAL. A WORDS AND PICTURES. && .PREV DISCUSSION...SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT. FOCUS IS ON TSTM DEVELOPMENT TONIGHT. LATEST SFC CHART PLACED DRY LINE FM NEB PANHANDLE SOUTH THRU EASTERN COLORADO WITH SFC TROF RUNNING FROM KIML TO KANW. MIDDAY LAPS DATA ALREADY INDICATING SFC BASED CAPES APPROACHING 3000 J/KG. INSTABILITY WILL INCREASE FURTHER DURING THE NEXT FEW HOURS WHILE CAP WEAKENS. TSTMS SHLD AGAIN FIRE IN CONVERGENT AREA ALONG DRY LINE AND SFC BOUNDARY...SIMILAR TO SATURDAY EVENING. CONVECTION WILL PERSIST INTO OVERNIGHT HOURS WITH INCREASING LOWLEVEL JET AND MID LEVEL SHORTWAVE CROSSING THE CWA. MAIN HAZARD FROM STORMS WILL BE HAIL/WIND WITH MARGINAL SHEAR PROFILE. PCPN LINGERS INTO MONDAY MORNING UNTIL PASSAGE OF MID LEVEL TROF. MONDAY AFTN CONVECTION WILL BE DEPENDENT ON STORMS TONIGHT...AND OVERALL PLACEMENT OF BOUNDARY AS MODELS TRENDING FARTHER SOUTH WITH THE FRONT INTO CENTRAL KANSAS. THIS WOULD PLACE OUR KANSAS COUNTIES ON NORTHERN PERIPHERY OF AFTN CONVECTION...WITH ADDITIONAL TSTMS FARTHER WEST ALONG DRY LINE IN THE HIGH PLAINS. HIGHEST POPS FOR NOW REMAIN IN NORTH CENTRAL KANSAS IN VCNTY OF BOUNDARY...BUT PLACEMENT WILL NEED TO BE MONITORED. BOUNDARY LIFTS NORTH MONDAY NIGHT AS STRONGER UPPER TROF MOVES INTO THE NORTHERN ROCKIES WITH SFC CYCLOGENESIS IN EASTERN WY. LLVL JET STRENGTHENS AND SFC GRADIENT REMAINS STRONG ALL DAY TUESDAY. H85 WINDS OF 40-45KTS PROGGED DAYTIME TUESDAY WITH SFC WINDS BECOMING ALIGNED BY AFTN. IF ETA VERIFIES...THE WINDS WILL MIX TO SFC AND MEET WIND ADVISORY CRITERIA. TSTM DEVELOPMENT AGAIN POSSIBLE TUESDAY NIGHT SIMILAR TO SETUP OVER THE WEEKEND WITH FRONTAL BOUNDARY STRETCHING FM SW TO NE NEB AND DRY LINE IN THE HIGH PLAINS. LONG TERM...FOR WEDNESDAY AND BEYOND MEDIUM RANGE MODELS ARE STILL SHOWING AN UPPER TROUGH DIGGING INTO THE WESTERN CONUS NEXT WEEK BUT ARE AROUND 12 HOURS SLOWER WITH PROGRESSION OF SYSTEM THAN YESTERDAY. BASED OFF THIS PROBLEM...MAIN QUESTION FOR THE TIME PERIOD IS WHEN UPPER TROUGH WILL PUSH THROUGH REGION AND WHEN TO LOWER PRECIP CHANCES BEHIND ASSOCIATED HEALTHY COLD FRONTAL PASSAGE. A QUICK LOOK AT ENSEMBLE DATA SUGGESTS MOST LIKELY FRONTAL PASSAGE WILL BE ON THURSDAY. GIVEN THIS SETUP...THUNDERSTORMS CHANCES ARE WARRANTED FOR BOTH WEDNESDAY AND EARLY THURSDAY BEFORE FADING PRECIP CHANCES BY FRIDAY MORNING FOR MOST OF AREA. HOWEVER...IF FRONT STALLS SOMEWHERE ACROSS KANSAS AS SHOWN AND RETURN FLOW OF MOISTURE PUSHES INTO WESTERN SECTIONS OF KANSAS AND NEBRASKA THEN PRECIP CHANCE COULD RETURN BY FRIDAY NIGHT. AT THIS POINT WILL KEEP FORECAST DRY BEYOND FRIDAY UNTIL MEDIUM RANGE SOLUTIONS CAN SHOW BETTER CONSISTENCY WITH TIMING OF PATTERN. TEMPERATURE WISE...IT LOOKS LIKE A GRADUAL COOLING TREND WILL OCCUR FROM WEDNESDAY INTO THE WEEKEND AS THICKNESS PROGS AND 850MB TEMPS LOWER BEHIND FRONT. WILL START OFF WITH HIGHS IN THE MID 70S TO MID 80S ON WEDNESDAY BUT THEN KEEP THE AREA NEAR SEASONAL NORMALS FOR THE REST OF THE PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && FAY/AWJ/MORITZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 822 PM CDT SUN MAY 9 2004 NEZ039>041-046>049-060>063-072>075-082>084-101200- ADAMS-BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-GREELEY-HALL-HAMILTON- HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-PHELPS-POLK-SHERMAN-VALLEY- 822 PM CDT SUN MAY 9 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA. .DAY ONE...REST OF TONIGHT A RISK OF SEVERE WEATHER WILL CONTINUE FOR PORTIONS OF SOUTH CENTRAL NEBRASKA TONIGHT. A LINE OF THUNDERSTORMS OVER WESTERN AND NORTH CENTRAL NEBRASKA WILL MOVE INTO CENTRAL SECTIONS OF THE STATE BY MIDNIGHT. THESE STORMS HAVE HAD A HISTORY OF PRODUCING PENNY SIZE OR LARGER HAIL OVER THE LAST FEW HOURS. IN ADDITION TO LARGE HAIL...DAMAGING WINDS UP TO 60 MPH WILL ALSO BE POSSIBLE AS THIS LINE OF STORMS MOVES TO THE SOUTHEAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY A COLD FRONT WILL PUSH INTO CENTRAL KANSAS BY MONDAY AFTERNOON WITH SLIGHTLY COOLER AIR ENTERING THE OUTLOOK AREA. HOWEVER...SCATTERED THUNDERSTORMS ARE POSSIBLE ONCE AGAIN WITH A FEW POSSIBLY STRONG TO SEVERE. ANOTHER STRONG COLD FRONT WILL THEN APPROACH THE REGION TUESDAY INTO WEDNESDAY. DEPENDING ON THE EXACT TIMING OF THE FRONT SEVERE THUNDERSTORMS MAY BE POSSIBLE BOTH DAYS. A CHANCE OF THUNDERSTORMS WILL REMAIN ACROSS THE AREA THROUGH THE END OF THE WEEK BUT SEVERE WEATHER CHANCES LOOK SMALL AT THIS POINT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. KSZ005>007-017>019-NEZ064-076-077-085>087-101200- CLAY-FILLMORE-JEWELL-MITCHELL-NUCKOLLS-OSBORNE-PHILLIPS-ROOKS-SMITH- THAYER-WEBSTER-YORK- 822 PM CDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. .DAY ONE...REST OF TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER TONIGHT ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. A LINE OF THUNDERSTORMS OVER WESTERN AND NORTH CENTRAL NEBRASKA WILL MOVE INTO CENTRAL SECTIONS OF KANSAS AND NEBRASKA AROUND MIDNIGHT. THESE STORMS HAVE HAD A HISTORY OF PRODUCING PENNY SIZE OR LARGER HAIL OVER THE LAST FEW HOURS. IN ADDITION TO LARGE HAIL...DAMAGING WINDS UP TO 60 MPH WILL ALSO BE POSSIBLE AS THIS LINE OF STORMS MOVES TO THE SOUTHEAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY A COLD FRONT WILL PUSH INTO CENTRAL KANSAS BY MONDAY AFTERNOON WITH SLIGHTLY COOLER AIR ENTERING THE OUTLOOK AREA. HOWEVER...SCATTERED THUNDERSTORMS ARE POSSIBLE ONCE AGAIN WITH A FEW POSSIBLY STRONG TO SEVERE. ANOTHER STRONG COLD FRONT WILL THEN APPROACH THE REGION TUESDAY INTO WEDNESDAY. DEPENDING ON THE EXACT TIMING OF THE FRONT SEVERE THUNDERSTORMS MAY BE POSSIBLE BOTH DAYS. A CHANCE OF THUNDERSTORMS WILL REMAIN ACROSS THE AREA THROUGH THE END OF THE WEEK BUT SEVERE WEATHER CHANCES LOOK SMALL AT THIS POINT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. AWJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 811 PM CDT SUN MAY 9 2004 NEZ039>041-046>049-060>063-072>075-082>085-100400- ADAMS-BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-GREELEY-HALL-HAMILTON- HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-PHELPS-POLK-SHERMAN-VALLEY- WEBSTER- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON...MINDEN...ORD 811 PM CDT SUN MAY 9 2004 ...NEW SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT FOR PORTIONS OF SOUTH CENTRAL NEBRASKA... SEVERE THUNDERSTORM WATCH NUMBER 172 HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH NUMBER 177 IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL MIDNIGHT. IN CENTRAL NEBRASKA THIS WATCH INCLUDES... GREELEY...VALLEY...NANCE...SHERMAN...HOWARD AND MERRICK COUNTIES. IN SOUTH CENTRAL NEBRASKA THIS WATCH INCLUDES... BUFFALO...DAWSON...HALL...ADAMS...GOSPER...KEARNEY...PHELPS... FRANKLIN...HAMILTON...HARLAN...FURNAS AND POLK COUNTIES. ONCE AGAIN SEVERE THUNDERSTORM WATCH NUMBER 172 HAS BEEN REPLACED BY A NEW SEVERE THUNDERSTORM WATCH NUMBER 177 UNTIL MIDNIGHT. KSZ005-017-100400- PHILLIPS-ROOKS- INCLUDING THE CITY OF...PHILLIPSBURG 811 PM CDT SUN MAY 9 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 172 HAS BEEN CANCELED... THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR PHILLIPS AND ROOKS COUNTIES IN NORTH CENTRAL KANSAS HAS BEEN CANCELED. ALTHOUGH SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE THE REST OF THE NIGHT... NO ADDITIONAL SEVERE WEATHER IS ANTICIPATED AT THIS TIME. AWJ
SPECIAL WEATHER STATEMENT...CORRECTED TYPO NATIONAL WEATHER SERVICE HASTINGS NE 811 PM CDT SUN MAY 9 2004 NEZ039>041-046>049-060>063-072>075-082>085-100400- ADAMS-BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-GREELEY-HALL-HAMILTON- HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-PHELPS-POLK-SHERMAN-VALLEY- WEBSTER- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON...MINDEN...ORD 811 PM CDT SUN MAY 9 2004 ...NEW SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT FOR PORTIONS OF SOUTH CENTRAL NEBRASKA... SEVERE THUNDERSTORM WATCH NUMBER 172 HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH NUMBER 177 IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL MIDNIGHT. IN CENTRAL NEBRASKA THIS WATCH INCLUDES...GREELEY...VALLEY...NANCE...SHERMAN...HOWARD AND MERRICK COUNTIES. IN SOUTH CENTRAL NEBRASKA THIS WATCH INCLUDES...BUFFALO...DAWSON...HALL...ADAMS...GOSPER...KEARNEY...PHELP S...FRANKLIN...HAMILTON...HARLAN...FURNAS AND POLK COUNTIES. ONCE AGAIN SEVERE THUNDERSTORM WATCH NUMBER 172 HAS BEEN REPLACED BY A NEW SEVERE THUNDERSTORM WATCH NUMBER 177 UNTIL MIDNIGHT. KSZ005-017-100400- PHILLIPS-ROOKS- INCLUDING THE CITY OF...PHILLIPSBURG 811 PM CDT SUN MAY 9 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 172 HAS BEEN CANCELED... THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR PHILLIPS AND ROOKS COUNTIES IN NORTH CENTRAL KANSAS HAS BEEN CANCELED. ALTHOUGH SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE THE REST OF THE NIGHT... NO ADDITIONAL SEVERE WEATHER IS ANTICIPATED AT THIS TIME. AWJ
The Grand Island radar (KUEX), 100 km away, was scanning. The volume nearest the first event began at 04:42 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401851.